Tennessee, 2010

Hail in Tennessee, March 12, 2010

March 12, 2010 · NWS HUN · 1 event in 1 county or zone

An isolated severe thunderstorm developed over southern middle Tennessee, north of a line of severe thunderstorms that was moving across north central and northeast Alabama. This severe thunderstorm produced hail up to half dollar size in Lincoln county Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated severe thunderstorm developed over southern middle Tennessee, north of a line of severe thunderstorms that was moving across north central and northeast Alabama. This severe thunderstorm produced hail up to half dollar size in Lincoln county Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 12, 4:23 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 12, 4:23 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 AM CST FRI MAR 12 2010

.DISCUSSION...
A BUSY MORNING IS AN UNDERSTATEMENT IN THE OFFICE...WITH STORMS
AFFECTING PARTS OF OUR FORECAST/WARNING AREA. AS OF THE PRESENT...A
LINE OF STORMS WAS AFFECTING AREAS NEAR THE I-65 CORRIDOR. THESE
STORMS HAVE PRODUCED HAIL TO GOLF BALL IN SIZE OVER OUR AREA...WITH
EVEN LARGER REPORTS OVER EASTERN MISSISSIPPI AND NW ALABAMA SOUTH OF
FRANKLIN/LAWRENCE COUNTIES. SEVERE T-STORM WATCH #31 IS IN EFFECT
FOR ALL OF OUR NORTHERN AL COUNTIES EAST OF LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES...WITH THE ABOVE COUNTIES ALREADY CANCELLED FROM
THIS WATCH.

OTHERWISE...A COLD FRONT WAS NEARING THE NE MISSISSIPPI/NW ALABAMA
BORDER. AS NOTED ABOVE...THE STORM THREAT WILL END FROM WEST TO EAST
AS THE FRONT SWEEPS ACROSS THE AREA. HOWEVER...WILL KEEP MOSTLY
CLOUDY TO CLOUDY SKIES...AND A CHANCE OF SHOWERS IN THE FORECAST...
CONTINUING INTO SUNDAY AS LOW PRESSURE NOW OVER THE MID MISSISSIPPI
VALLEY SLOWLY TRANSLATES TO THE COASTAL VIRGINIA DURING SUNDAY. THE
CLOUDS WILL KEEP SOMEWHAT COOLER THAN NORMAL TEMPS FOR THE WEEKEND.
WILL STAY OPTIMISTIC AND BRING BACK THE SUN ON MONDAY...AS THE LOW
MOVES FURTHER EAST OF THE MID ATLANTIC.

MORE SHOWERS WILL COME BACK INTO THE FORECAST FOR TUE NIGHT INTO WED
NIGHT...AS ANOTHER UPPER SYSTEM MOVES OVER THE REGION. SOUNDINGS
DURING THIS TIME LOOKS TOO STABLE FOR THUNDER DURING THIS PERIOD.
DRY WEATHER HOPEFULLY RETURNS FOR NEXT THURSDAY.

&&

.AVIATION...   /06Z ISSUANCE/
VFR CONDITIONS ARE EXPECTED AT KMSL AND KHSV THROUGH THE EARLY
MORNING HOURS. AS A LOW PRESSURE SYSTEM DEEPENS TO THE SW AND MOVES
NE...SHRA/TSRA IS CURRENTLY APPROACHING FROM THE SW...THEY WILL
BECOME MORE CLUSTERED IN NATURE BY SUNRISE. MVFR CONDITIONS ARE
EXPECTED AS SHRA/TSRA APPROACH THE TERMINALS. IN HEAVIER SHRA/TSRA
BETWEEN 09Z-13Z...IFR CONDITIONS ARE POSSIBLE. EXACT ENDING TIME OF
PRECIP IS UNCERTAIN AT THIS TIME...SO TIMING AT END OF TAF PERIOD IS
MAINLY TO SHOW TRENDS OF CLEARING. CLOUDS AND DZ MAY LINGER LONGER
DEPENDING ON THE TRACK AND SPEED OF THE SYSTEM EXITING THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  42  52  39  55 /  90  40  40  30  20
SHOALS        60  42  53  39  56 /  90  40  40  30  20
VINEMONT      61  42  52  39  56 /  90  40  40  30  20
FAYETTEVILLE  60  42  51  38  55 /  90  40  40  30  20
ALBERTVILLE   59  43  50  40  55 /  90  40  40  30  20
FORT PAYNE    61  41  52  38  56 /  90  40  40  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...RSB
AVIATION...12
Hazardous weather outlook, Mar 12, 4:04 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 AM CST FRI MAR 12 2010

ALZ001>010-016-TNZ076-096-097-121900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
404 AM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STORMS ASSOCIATED WITH A COLD FRONT...WILL MOVE ACROSS
THE AREA THIS MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE IN STRONGER STORMS. THE SEVERE WEATHER THREAT WILL BEGIN TO
END AROUND NOON AS THE COLD FRONT MOVES EAST OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS MORNING.

SS

In the hours before

Local storm report, Mar 12, 3:58 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 AM CST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             10 SW ATHENS            34.68N 87.08W
03/12/2010  E1.00 INCH       LIMESTONE          AL   TRAINED SPOTTER

            WIND GUSTS 35 MPH

&&

SSHUMWAY
Local storm report, Mar 12, 4:08 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
408 AM CST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             ELKMONT                 34.93N 86.98W
03/12/2010  E0.75 INCH       LIMESTONE          AL   LAW ENFORCEMENT

&&

SSHUMWAY
Special weather statement, Mar 12, 4:21 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 AM CST FRI MAR 12 2010

ALZ005-006-TNZ096-121115-
LIMESTONE-LINCOLN-MADISON-
421 AM CST FRI MAR 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...LINCOLN AND MADISON
COUNTIES UNTIL 515 AM CST...

AT 419 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF ELKMONT...OR 6
MILES NORTHEAST OF ATHENS...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3513 8635 3467 8636 3460 8695 3465 8702
      3466 8705 3480 8705 3499 8707 3501 8687
      3500 8684 3515 8636
TIME...MOT...LOC 1020Z 236DEG 31KT 3487 8689
Local storm report, Mar 12, 4:25 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 AM CST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 AM     HAIL             ATHENS                  34.79N 86.96W
03/12/2010  E0.75 INCH       LIMESTONE          AL   LAW ENFORCEMENT

0418 AM     HAIL             10 W ATHENS             34.79N 87.14W
03/12/2010  E0.75 INCH       LIMESTONE          AL   NWS EMPLOYEE

            PENNY HAIL NEAR THE CLEMENTS AREA

&&

SSHUMWAY
Special weather statement, Mar 12, 4:27 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 AM CST FRI MAR 12 2010

ALZ004-007-121115-
LAWRENCE-MORGAN-
427 AM CST FRI MAR 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES
UNTIL 515 AM CST...

AT 424 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WREN...OR 9 MILES SOUTH OF
MOULTON...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  SPEAKE...MOULTON.
  DANVILLE.
  CHALYBEATE SPRINGS...NEEL.
  CADDO...BASHAM.
  TRINITY...HILLSBORO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3434 8745 3474 8724 3458 8692 3432 8710
TIME...MOT...LOC 1027Z 215DEG 30KT 3437 8729
Special weather statement, Mar 12, 4:53 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 AM CST FRI MAR 12 2010

ALZ016-121130-
CULLMAN-
453 AM CST FRI MAR 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 530 AM
CST...

AT 447 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE HILL...OR 15 MILES WEST OF CULLMAN...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST POINT...BALDWIN.
  BATTLEGROUND...CULLMAN.
  SOUTH VINEMONT.
  WALTER.
  FAIRVIEW...BAILEYTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3397 8709 3431 8711 3431 8650 3405 8672
TIME...MOT...LOC 1053Z 229DEG 29KT 3416 8705

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
March 12, 5:03 AM CST to 5:08 AM CST
Where
Lincoln County, 3.45 mi WSW of Bledsoe
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.320, -86.640

Quarter to half dollar size hail was reported in Petersburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220087.